News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Flecainide induced LQT-466 ms


 fallen1964 - Sat Aug 29, 2009 6:59 pm

My latest ECG showed a prolonged QT of 466 ms. My electrophysicologist says it's a side effect of Flecainide but that it's nothing to worry about.
I'm so frustrated. I've been having chest pains off and on for a week now, every time I lay down my heart goes into a chaotic run that actually takes my breath away.

I've read the literature on the dangers of LQT. I've also read that Flecainide use can actually "unmask" a concealed form of LQTS. When I first began having arrythmia issues I actually thought that I had LQTS. My syncope episodes were accompanied by that same wild and chaotic rhythm that I have when I lay down. I began to lose consciousness and had profuse sweating, but no pain. Luckily my heart would "calm down" after a few seconds and I would recover.

I've been diagnosed with some hypertophic cardiomyopathy, a possible PFO, Inappropriate Sinus Tachy, AVRNT, and induciable atrial flutter. I failed a tilt test and was also diagnosed with orthostatic hypotension.

What leads me to believe this has been a concealed form of LQT all along is my symptoms. Just being startled will cause my heart to jump into an excited rhythm, and what feels like multiple pvc's. My loop recorder (now removed) showed couplets and triplets. Loud noises will do it, laying down will do it, being emotionally upset will do it.

My question is, shouldn't the Flecainide be stopped? LQT can cause sudden death. If the medicine is causing this proarrythmic affect then shouldn't it be discontinued?

Can anyone refer me to a cardiologist in Lincoln NE or close that specializes in LQT?

HELP.
 John Kenyon, CNA - Tue Oct 20, 2009 8:22 pm

User avatar Hi there. First, given your history, I can think of no reason why Flecainiede would be prescribed, and plenty of reasons why it shouldn't have been. You're aware of the cons of using this drug. In your case I can see no pros. You may be correct about the "hidden" LQTS, although it's difficult to say when you're already under the influence of a medication that can prolong the QT, but from your description of prior symptoms it does sound like a distinct possibility, especially the startle reflex-related syncopal episodes. This is classic for LQTS, as you know.

Flecainide used to be used to suppress premature ventricular beats (PVCs) until the infamous CAST study showed a) PVCs rarely if ever need to be treated except to ease the emotional discomfort caused in certain patients, and b) any dedicated medication of the same class as Flecainide can cause the very potential lethal arrhythmias it was hoped could be averted by preventing the PVCs. In fact we now know half of all CICU patients who develp lethal arrhythmias have no prior PVCs immediately prior, and most ordinary healthy people do have occasional,sometimes frequent, PVCs.

There's nothing in your set of diagnoses that would warrant use of flecainide. A beta blocker would be the most likely class of medication used for most of the things found, and especially in the possible finding of LQTS, which is often treated effectively by use of beta blockers. Using something so archly contraindicated makes no sense to me, and I would strongly suggest a second opinion/consult with a different EP specialist, as this is just very peculiar to say the least.

I don't know off hand who might be a worthwhile referral in your area, but perhaps someone here at The Lounge knows, or I can try and search my personal resources and see if I can come up with someone, as you definitely deserve a second opinion on this one. I just -- I know, I keep saying this -- doesn't make any sense.

Hope this is at least helpful. Good luck to you and please do stay in touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here